Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Instability of nonnegative solutions for a class of semipositone problems


Authors: K. J. Brown and R. Shivaji
Journal: Proc. Amer. Math. Soc. 112 (1991), 121-124
MSC: Primary 35B35; Secondary 35B05, 35J65, 35P30
DOI: https://doi.org/10.1090/S0002-9939-1991-1043405-5
MathSciNet review: 1043405
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the boundary value problem

\begin{displaymath}\begin{gathered}- \Delta u(x) = \lambda f(u(x)),\quad x \in \... ...Bu(x) = 0,\quad x \in \partial \Omega \hfill \\ \end{gathered} \end{displaymath}

where $ \Omega $ is a bounded region in $ {R^N}$ with smooth boundary, $ Bu = \alpha h(x)u + (1 - \alpha )\partial u/\partial n$ where $ \alpha \in [0,1]h:\partial \Omega \to {R^ + }$ with $ h = 1$ when $ \alpha = 1$, $ \lambda > 0,f$ is a smooth function with $ f(0) < 0$ (semipositone), $ f'(u) > 0$ for $ u > 0$ and $ f''(u) \geq 0$ for $ u > 0$. We prove that every nonnegative solution is unstable.

References [Enhancements On Off] (What's this?)

  • [1] K. J. Brown and P. Hess, Stability and uniqueness of positive solutions for a semilinear elliptic boundary value problem, J. Differential Equations 3 (1990), 201-207. MR 1025173 (90j:35009)
  • [2] A. Castro and R. Shivaji, Nonnegative solutions for a class of nonpositone problems, Proc. Roy. Soc. Edinburgh 108A (1988), 291-302. MR 943804 (90m:34040)
  • [3] -, Nonnegative solutions for a class of radially symmetric nonpositone problems, Proc. Amer. Math. Soc. 106 (1989), 735-740. MR 949875 (89k:35015)
  • [4] K. J. Brown, A. Castro, and R. Shivaji, Nonexistence of radially symmetric nonnegative solutions for a class of semipositone problems, J. Differential Equations 2 (1989), 541-545. MR 996760 (90f:35010)
  • [5] A. Castro and R. Shivaji, Nonnegative solutions to a semilinear Dirichlet problem in a ball are positive and radially symmetric, Comm. Partial Differential Equations 14 (1989), 1091-1100. MR 1017065 (90j:35084)
  • [6] D. H. Sattinger, Monotone method in nonlinear elliptic and parabolic boundary value problems, Indiana Univ. Math. J. 21 11 (1972), 979-1000. MR 0299921 (45:8969)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35B35, 35B05, 35J65, 35P30

Retrieve articles in all journals with MSC: 35B35, 35B05, 35J65, 35P30


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1991-1043405-5
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society